Medicare decided they weren't going to pay for my Levemir anymore and I had barely gotten started on it and was doing better. Bsl's were coming down very well as long as I behaved myself and I was/am trying very hard. Counting carbs and all. The letter said that my doctor could call Medicare and appeal their decision...but he never had anyone do it. He put me on Humalog Mix 75/25. I'm up to 45 units x 2 now and it is NOT working!! I'm hardly eating anything and certainly cannot even eat a regular meal. It seems as though that when I started insulin that I started having some neuropathy in my feet and hands...I NEVER did until I started the insulin. I've been really depressed and I'm trying to figure out if another med for gout is causing it or not so stopping that for a couple of days to see if I feel better. I do go through a period of depression each month but it doesn't stick around like this is. I am going to go to Diabetes classes so we'll see how that goes.

I hope everyone is doing well.

Hugs from me and my furbabies. =^.^=

Views: 161

Comment by Gerri on January 30, 2012 at 3:09pm

So very sorry to hear this, Pam. Any hope of your doctor's office still doing it since you're having problems with Humalog? I'd be calling to whine every day.

Guess Lantus isn't an option, since the lovely people at Medicare won't approve Levemir. They must be against basal for T2s, which is absurd!

You might be able to get help from Levemir's Patient Assistance Program. Worth a shot to try (oops, excuse the unintentional bad pun).

Big hugs to you & your cute furballs.

Comment by Pam on January 30, 2012 at 3:29pm

Hi Gerri and thank you. I can't take Lantus because I had a breathing allergy to it but Medicare WILL pay for that! Does that make any sense? Oi!! I have an appt. on the 13th of Feb. so I'm going to bug him about it again because he is the one who said to bring the paper in and they would call!! I get so upset with him sometimes but when you have at least 1000 patients I guess you can't remember everything! He has at least 60 patients who are diabetics.

Has anyone ever heard of insulin "causing" neuropathy? Sure seems like an odd coincidence to me.

I didn't know they had an Assistance Program....thanks Gerri, I'll check into that. Thank you and my babies send hugs back to you as well. :)

Comment by Gerri on January 30, 2012 at 4:47pm

Makes no sense, but that's Medicare. Geesh!

You had problems breathing on Lantus?

Never heard of insulin causing neuropathy. Neuropathies can be caused by a number of things. In the case of us lucky diabetics, it's high BG effecting nerves. My money's on coincidence. A possibility that what you're experiencing isn't neuropathy.

Hope the Patient Assistance Program comes through. You need an Rx to apply & have to show financial need. Wouldn't hurt to send them a copy of Medicare's letter of denial of Levemir.

Comment by SEAGATOR on January 30, 2012 at 4:49pm

I have had Neuropathy long before I became diabetic. I volunteered in the office of A Neurlogist for 9 years and never heard the connection. I am now on insulin. I take Neurontin for my Neuropathy. GOUT I have not had an attack in years. My cousin does and he takes Aallupuronol (sp) it did cause him stoimach upset he was taking 300 mgs they cut it to 150 and that ended the problem. I hope I helped. Reed

Comment by MariaCDE on January 30, 2012 at 4:56pm

Have you spoken with an NP or CDE in the office? They can often call on behalf of your physician, and find out what/if any additional information the insurance might require to appeal a denial. Often, if the doctor or his or her representative calls the insurance, the denial can be overturned. Also, definitely pursue the Patient Assistance Program that Gerri and others mentioned above. The health insurance industry has become a more complicated and frustrating system. All of the best to you.

Comment by Pam on January 30, 2012 at 5:37pm

@ Gerri.....yes...it was my first try on insulin and I had actually requested it because my meds just were not working anymore, so I thought I was doing a good thing. I tried it for 3 nights to make sure that it was the Lantus and not some anxiety about taking a new med, but two night in a row I was talking to a friend on the phone and it just felt like I couldn't breathe and talk so I had to hang up then it woke me up during the night. Scary! I would imagine that the doc's office would have to TRY to appeal b4 I would get any help from Levemir, which makes sense.

@SEAGATOR: I got neuropathy when I was on chemo...just in my legs....but once I was done with the chemo the neuropathy went away. I just have prickly feelings in my feet and I have some spots on my hands...one that feels sort of numb but not completely....actually as I'm typing I can feel little prickly feelings in both of my hands into my fingers, here and there. Yes, I am taking Gabapentin and I also take Allopurinol. TY Reed! :)

@Maria: My doc's office doesn't have NP's. I am most DEF going to tell him that I want that done, the appeal, because it doesn't make sense that they will pay for Lantus but not Levemir and I was doing so much better on that....not perfect but it was getting better....sure not like now!! I'm afraid to eat anything the way things are now. I can't even eat a decent "diabetic" meal! Ugh!! I may call and move my appt. up because it's not til the 13th and I don't know if I can stand it that long!!

Thank you so very much everyone.

P.S. @Gerri: what else would cause neuropathy besides diabetes and of course the side effect to the chemo? I'm not taking any new meds that say they have a side effect like that.

Comment by Gerri on January 30, 2012 at 7:13pm

Using insulin is a good thing & the right decision when oral meds aren't helping. Were you low when you couldn't breathe & when you woke up? If your heart was pounding, that's a common symptom of hypos.

Other than diabetes, neuropathies can be caused by infections, inflammation, vitamin/mineral deficiencies, a toxin, metabolic issues & reactions to some drugs. Most common cause for diabetic is high BG. Insulin doesn't cause damage to nerves. There are also some neuropathies with no known cause--idiopathic.

Comment by Pam on January 30, 2012 at 7:36pm

No not at all Gerri. My bsl's haven't been close to perfect for a longgggggggg time!! Ugh!! Not on a consistent basis.....but it wasn't that kind of feeling.....just couldn't take a deep breath or breathe normally. Well, in my case I would guess that it's "idiopathic".......like "idiot"!! haha! J/K....lame joke. I sure hope they get me regulated SOON before I lose it!! Night night all.

Comment by Gerri on January 30, 2012 at 7:40pm

I was hoping that it was a low. I get shakey with a pounding heart & sometimes it feels like I can't breathe deeply. It's the adrenaline.

LOL--idiopathic. You're so cute!

Hoping you will be regulated soon. Enough to drive a person over the edge.

Comment by Doris D on January 31, 2012 at 6:30am

OMG Medicare is pulling the strings on me too. Oh well I'll go DKA and show them LOL! (not really hopefully)

Comment

You need to be a member of Diabetes community by Diabetes Hands Foundation: TuDiabetes to add comments!

Join Diabetes community by Diabetes Hands Foundation: TuDiabetes

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#MedicareCoverCGM Panel Discussion

If you follow the diabetes online community, you know that #MedicareCoverCGM is a big deal. We have continued to raise awareness on #MedicareCoverCGM because we believe that ALL people living with diabetes should have access to continuous glucose monitors (CGM). With Read on! →

#WalkWithD: Making MORE Sense of Diabetes

  A few years ago, we at Diabetes Hands Foundation reached out to the members on TuDiabetes and asked them to share their perspective of life with diabetes through one of the five senses, as part of an initiative called Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service